Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 36, NWS Tallahassee, FL

September 27, 2020Franklin County, Gulf County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 27, 2020, 1:09 PM EDT for Franklin County, Gulf County, Florida. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2020, 1:09 PM EDT (17:09 UTC)
Expired
Sep 27, 2020, 4:15 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, FL, Gulf County, FL

The radar

The Tallahassee radar (KTLH), 104 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 2:00 PM EDTFLASH FLOODApalachicola, FLSOCIAL MEDIA REPORT THAT AVENUE F ROAD ALONG WITH ADJACENT YARDS WERE UNDERWATER.
Sep 27, 3:00 PM EDTFLASH FLOODSaint George Island, FLSOCIAL MEDIA REPORT THAT WEST BAY SHORE DR WAS UNDERWATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WGUS52 KTAE 271709
FFWTAE
FLC037-045-272015-
/O.NEW.KTAE.FF.W.0036.200927T1709Z-200927T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
109 PM EDT Sun Sep 27 2020

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Southwestern Franklin County in Big Bend Florida...
  Southern Gulf County in the panhandle of Florida...

* Until 415 PM EDT /315 PM CDT/.

* At 109 PM EDT /1209 PM CDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 3 and 6 
  inches of rain have fallen in the last 3 Hours. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Apalachicola, Eastpoint, Port St. Joe, St George Island, Franklin, 
  Tilton, Bay City, Nine Mile, Apalachicola Airport, Eleven Mile, 
  Odena, Thirteen Mile, Howard Creek, Beverly, Hays Place, Buck 
  Siding, Creels, Indian Pass, Jones Homestead and Ward Ridge.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 2985 8542 2985 8541 2987 8535 2990 8526
      2990 8496 2987 8479 2982 8474 2975 8474
      2969 8479 2968 8480 2963 8489 2958 8504
      2963 8528 2965 8532 2967 8534 2973 8541

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 6:27 AM EDT, 6 hours 42 minutes earlier.

Area forecast discussion, Sep 27, 6:27 AM EDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
627 AM EDT Sun Sep 27 2020

.AVIATION...
[Through 12Z Monday]

Ceilings will transition from VFR to MVFR as precipitation moves
into the terminals - late this morning at ECP and by early this
afternoon elsewhere. While precipitation ends this evening, cigs
will lower to at least IFR for for all terminals, except at ECP,
where MVFR should prevail. Easterly winds at or below 5 knots.

&&

.PREV DISCUSSION [312 AM EDT]...

.NEAR TERM [Through Tonight]...

The main concern today is the potential for periods of heavy rain,
mainly in the FL Panhandle near the Apalachicola River and west.
This could result in minor flooding, with the potential for flash
flooding remaining low. The pattern features a seasonably strong
southwest flow aloft advecting a very moist air mass characterized
by Precipitable Water values around 2.2 inches - which is near the
daily maximum per SPC Sounding Climatology. An east-west oriented
surface trough is expected to develop near the coast and slowly
move north toward the I-10 corridor. This will be the focus for
the heavier rainfall, aided by divergence from the nearby upper
jet. Average rainfall amounts of 1-2 inches are expected over the
FL Panhandle, highest near the coast, tapering off elsewhere.
Localized amounts of 3-4 inches south of I-10 in the FL Panhandle
are possible, especially along the Emerald Coast. Flash Flood
Guidance is on the high side for these amounts, so the probability
of exceeding them is low, but minor flooding of urban and poor
drainage areas is possible. A drying trend is expected tonight.

Instability will be greater over the gulf waters south of the
Emerald and Forgotten Coasts, where shear profiles could favor
some rotating storms, which could lead to waterspouts. These
should remain over the water given the lack of instability and
Convective Inhibition over the land.

Given the extensive cloud cover and precipitation today, sided
with the lower of the guidance. Highs in the upper 70s to lower
80s are expected, several degrees below normal. The exception
will be the Southeast FL Big Bend, where mid-80s are forecast.

.SHORT TERM [Monday Through Wednesday Morning]...

A rather energetic long wave upper level trough is expected to dig
south out of the central plains, and into the southeast Tuesday
through Wednesday. As the main upper level trough digs south out
of the central plains, a secondary vorticity maxima is expected to
eject equatorward out of Minnesota and quickly merge at the base
of the aforementioned long wave trough over the central northern
Gulf Coast. This energetic evolution in the mid and upper levels
of the atmosphere will generate strong upper level divergence over
our region on Tuesday and Wednesday as surface cyclogenesis
responds to the upper level dynamics. Fortunately for our area,
the surface cyclone is expected to mainly develop east of our
region as high pressure and strong northwesterly flow associated
with the surface high pressure behind the upper level trough
quickly pushes into the region. At this time, the severe weather
threat looks low as the better chances push off to the east with
the developing surface cyclone and associated cold front that will
have already pushed east of the region. There still remains the
chance that portions of our far eastern zones could see a few
stronger storms Tuesday afternoon; however, those chances remain
low. Trailing the cold front, will be much cooler and drier air
from the previously discussed surface high pressure system. The
northwest winds behind the cold front on Tuesday and Wednesday
will remain brisk as the pressure falls to the east of our region
occurs from the previously discussed surface cyclogenesis.
Temperatures ahead of the front on Tuesday will likely reach the
low 80s, meanwhile behind the cold front temperatures will likely
only reach the low 70s. Lows overnight Tuesday into Wednesday are
expected to fall well into the mid 50s for the entire region as
the base of the upper level trough and associated depressed
tropopause are directly over our region.

.LONG TERM [Wednesday Through Sunday]...

High pressure and sunny weather will predominantly take over once
the cold front has cleared the region Tuesday evening.
With high pressure overhead, the chances of rain are near zero for
the entirety of the long term period. Temperatures will remain
comfortable as highs in the mid 70s to low 80s across the region
are expected through this period. The drier air at the surface
will lead to fairly beautiful weather. Temperatures at night will
feel like fall as lows fall into the low to mid 50s through the
period.

.MARINE...

Light winds less than 10 knots and seas generally less than 1 foot
will create rather favorable boating conditions through Monday
prior to the arrival of a rather energetic upper level trough and
associated cold front. The chances of showers and thunderstorms
will exist across all waters starting today, and persist through
the eventual frontal passage Tuesday night. Behind the cold
front, brisk northwest winds may possibly reach advisory levels at
times Tuesday evening through Wednesday. Winds are expected to
remain elevated at cautionary levels through the end of the work
week.

.FIRE WEATHER...

Low dispersions are likely across portions of the area today and
Monday. Otherwise, there are no other fire weather concerns over the
next several days.

.HYDROLOGY...

The Choctawhatchee and Chipola rivers remain in flood today, with
both the Choctawhatchee River at Bruce and the Chipola River at
Altha in minor flood. Each of these rivers will continue a slow
fall over the next several days. A few locations today may receive
higher rainfall totals than expected, especially along coastal
regions as storms training from the near shore waters linger along
the panhandle this afternoon. These regions should be watched for
nuisance flooding later this afternoon especially given that soils
are already saturated from rainfall from Sally just a week and a
half ago.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   81  71  84  70  79 /  70  40  60  40  70
Panama City   79  72  84  68  76 /  80  50  50  40  60
Dothan        79  69  84  64  72 /  70  30  30  30  60
Albany        79  70  83  68  76 /  70  40  40  20  70
Valdosta      84  70  83  70  80 /  70  50  70  40  80
Cross City    87  72  85  71  84 /  60  50  70  60  80
Apalachicola  80  73  83  71  79 /  80  60  60  40  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...LF
MARINE...Bunker
FIRE WEATHER...LF
HYDROLOGY...Bunker

In the hours before

Special weather statement, Sep 27, 11:39 AM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1139 AM EDT Sun Sep 27 2020

FLZ115-271630-
Coastal Franklin FL-
1139 AM EDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 1230 PM EDT...

At 1138 AM EDT, Doppler radar was tracking a strong thunderstorm over
St George Island, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm. Rainfall
amounts of two to three inches is also possible.

Locations impacted include...
St George Island and St George Island St Pk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2965 8497 2982 8465 2976 8459 2958 8490
TIME...MOT...LOC 1538Z 233DEG 14KT 2966 8488

55-SCHOLL
Local storm report, Sep 27, 1:03 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
103 PM EDT SUN SEP 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            HWY 98 BETWEEN 12TH AND 29.72N 85.00W
09/27/2020                   FRANKLIN           FL   COUNTY OFFICIAL

            WATER OVER ROADS ON HWY-98 BETWEEN 12TH AND
            24TH ST IN APALACHICOLA.

&&

IG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 10:52 AM EDTAreal Flood AdvisoryTAEFranklin, Gulf53 min
Sep 27, 11:07 AM EDTSpecial Marine WarningTAE53 min
Sep 27, 11:37 AM EDTSpecial Marine WarningTAE38 min
Sep 27, 11:39 AM EDTSpecial Weather StatementTAEFranklin51 min
Sep 27, 11:55 AM EDTSpecial Marine WarningTAE28 min
Sep 27, 12:00 PM EDTAreal Flood AdvisoryTAEFranklin, Gulf2 hr
Sep 27, 3:14 PM EDTSpecial Marine WarningTAE61 min
Sep 27, 4:09 PM EDTSpecial Marine WarningTAE96 min

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.